Alert archive / Ohio / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 38, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at May 1, 2017, 11:28 AM EDT for 5 counties in Ohio; Mason County, West Virginia. It was in force for 32 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 1, 2017, 11:28 AM EDT (15:28 UTC)
- Expired
- May 1, 2017, 12:00 PM EDT
- In force
- 32 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Gallia County, OH, Jackson County, OH, Lawrence County, OH, Meigs County, OH, Vinton County, OH, Mason County, WV
The radar
The Charleston,WV radar (KRLX), 86 km from the middle of the area, began a volume at 15:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 1, 11:35 AM EDT | TSTM WND DMG | 5 N Rio Grande, OH | MULTIPLE TREES DOWN BETWEEN VINTON AND RIO GRANDE. |
| May 1, 11:40 AM EDT | TSTM WND DMG | 5 Ne Rio Grande, OH | MULTIPLE TREES AND POWERLINES DOWN AROUND BIDWELL. |
| May 1, 11:40 AM EDT | TSTM WND DMG | Salem Center, OH | MULTIPLE TREES AND POWERLINES DOWN SOUTHWESTERN MEIGS COUNTY. |
| May 1, 11:45 AM EDT | TSTM WND DMG | 5 N Rio Grande, OH | MULTIPLE TREES DOWN BETWEEN VINTON AND RIO GRANDE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 3.5 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 77 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 753 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km storm-relative helicity
- 461 m²/s²
- 0-3 km storm-relative helicity
- 464 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.2
The text
As transmitted.
256 WUUS51 KRLX 011528 SVRRLX OHC053-079-087-105-163-WVC053-011600- /O.NEW.KRLX.SV.W.0038.170501T1528Z-170501T1600Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Charleston WV 1128 AM EDT MON MAY 1 2017 The National Weather Service in Charleston West Virginia has issued a * Severe Thunderstorm Warning for... Northwestern Meigs County in southeastern Ohio... Gallia County in southeastern Ohio... Southeastern Jackson County in southeastern Ohio... Southeastern Vinton County in southeastern Ohio... North central Lawrence County in southeastern Ohio... Northwestern Mason County in western West Virginia... * Until noon EDT * At 1127 AM EDT, a severe thunderstorm was located near Oak Hill, moving northeast at 55 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Point Pleasant, Gallipolis, Oak Hill, Rio Grande, Rutland, Gallia, Middleport, Vinton, Wilkesville, Cheshire, Adamsville, Lakin, Dyesville, Salem Center, Gage, Dexter, Centerpoint, Kyger and Carpenter. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. Please report Severe Weather to the National Weather Service by calling toll free, 800 401 9535, when you can do so safely. You may also report severe weather by posting your report to the Charleston West Virginia National Weather Service Facebook Page, or by using the Twitter Hashtag, NWSRLX. && LAT...LON 3872 8254 3887 8267 3919 8222 3888 8201 TIME...MOT...LOC 1527Z 234DEG 46KT 3885 8252 HAIL...<.75IN WIND...60MPH $$ 09
1 follow-up statement
038
WWUS51 KRLX 011548
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
1148 AM EDT MON MAY 1 2017
OHC079-087-011558-
/O.CAN.KRLX.SV.W.0038.000000T0000Z-170501T1600Z/
Jackson OH-Lawrence OH-
1148 AM EDT MON MAY 1 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JACKSON AND NORTH
CENTRAL LAWRENCE COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3879 8234 3907 8238 3919 8222 3888 8201
TIME...MOT...LOC 1548Z 234DEG 46KT 3901 8224
$$
OHC053-105-163-WVC053-011600-
/O.CON.KRLX.SV.W.0038.000000T0000Z-170501T1600Z/
Meigs OH-Gallia OH-Vinton OH-Mason WV-
1148 AM EDT MON MAY 1 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL NOON EDT FOR
NORTHWESTERN MEIGS...NORTHEASTERN GALLIA...SOUTHEASTERN VINTON AND
NORTHWESTERN MASON COUNTIES...
At 1148 AM EDT, a severe thunderstorm was located near Rutland,
moving northeast at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Point Pleasant, Gallipolis, Rutland, Middleport, Vinton, Wilkesville,
Cheshire, Adamsville, Lakin, Dyesville, Salem Center, Dexter, Kyger
and Carpenter.
#
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3879 8234 3907 8238 3919 8222 3888 8201
TIME...MOT...LOC 1548Z 234DEG 46KT 3901 8224
HAIL...<.75IN
WIND...60MPH
$$
09What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 9:36 AM EDT, 1 hour 52 minutes earlier.
Area forecast discussion, May 1, 9:36 AM EDT, 1 hour 52 minutes before
Area Forecast Discussion National Weather Service Charleston WV 936 AM EDT Mon May 1 2017 .SYNOPSIS... A strong cold front crosses today. Upper low with unsettled and much cooler weather to end the work week. && .NEAR TERM /THROUGH TONIGHT/... As of 940 AM Monday... Tracking a cold front and associated convection across the forecast area today. Tweaked forecast to make greater mention of gusty winds and locally heavy downpours, mainly for all points east of KCRW during period of max diurnal heating this afternoon. Otherwise, no other changes for now. As of 205 AM Monday... A strong cold front will cross the CWA today. While scattered convection along the front is occurring, the front should pick up steam as it crosses into the mountains today as a result of diurnal heating aiding in convective development. We will have to watch for stronger winds in storms that develop over the eastern half of the CWA. Otherwise, overall under a highly sheared environment with a lot of potential for mixing strong winds aloft down to the surface. Hodographs indicate a favorable profile for maintaining rotating convective cells so a tornadic threat exists as well. Front seems to move through the area fairly quickly so flooding potential is low despite a juicy air mass. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... As of 330 AM Monday... High pressure should keep mainly dry weather around midweek. On the southern side of an upper level low cannot rule out a shower across the far north, however best moisture remains north. Afternoon temperatures should be running just below normal for early May, and about right on normal for overnight temps. && .LONG TERM /THURSDAY THROUGH SUNDAY/... As of 330 AM Monday... Some differences remain between models, but overall it looks like we will be dealing with a pesky upper low through the entire long term period. Have highest POPs as a surface low lifts through the lower Ohio River Valley into the Great Lakes Thursday into Friday. But then still maintain chance POPs for the weekend with the upper low. Temperatures will be on the chilly side, with both GFS and ECMWF showing potential of 850mb temps dropping below 0C. Its looking very borderline...however against my better judgment did include a few snowflakes across the highest peaks. If everything continues to line up, may also have to start thinking about frost potential across the northern mountainous counties. && .AVIATION /14Z MONDAY THROUGH FRIDAY/... 01Z Monday thru 00Z Tuesday... As of 850 PM Sunday... A strong cold front will move rapidly eastward across the area today with overall VFR conditions. IFR possible with front, but winds will also be strong and gusty for most of the day. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z TUESDAY... FORECAST CONFIDENCE: Medium to High. ALTERNATE SCENARIOS: Timing of the front may vary by an hour or two. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 12 13 14 15 16 17 18 19 20 21 22 23 EDT 1HRLY 08 09 10 11 12 13 14 15 16 17 18 19 CRW CONSISTENCY H H H H H H M H H H H M HTS CONSISTENCY H H H H L H H H H H H M BKW CONSISTENCY H H H H H H H M H H H M EKN CONSISTENCY H H H H H H H H H H H M PKB CONSISTENCY H H H H H L H L H H H M CKB CONSISTENCY H H H H H H H L H H H M AFTER 12Z TUESDAY... IFR possible in showers and storms Monday afternoon. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...JW/MZ NEAR TERM...KMC/JW SHORT TERM...MZ LONG TERM...MZ AVIATION...JW
Hazardous weather outlook, May 1, 2:18 AM EDT, 9 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 218 AM EDT Mon May 1 2017 KYZ101>103-105-OHZ083-084-086-087-020630- Greenup-Carter-Boyd-Lawrence KY-Jackson OH-Vinton-Gallia-Lawrence OH- 218 AM EDT Mon May 1 2017 This Hazardous Weather Outlook is for northeast Kentucky and portions of southeast Ohio. .DAY ONE...Today and Tonight. Isolated strong to severe thunderstorms are possible today. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ066-067-075-076-085-VAZ003-004-WVZ005>011-013>020-024>034-039-040- 515>526-020630- Perry-Morgan-Athens-Washington-Meigs-Dickenson-Buchanan-Wayne-Cabell- Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane- Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer- Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 218 AM EDT Mon May 1 2017 This Hazardous Weather Outlook is for portions of southeast Ohio, southwest Virginia, and portions of central West Virginia, northeast West Virginia, northern West Virginia, southeast West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. Scattered strong to severe thunderstorms are possible today. Strong wind gusts may also pose a threat. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 1, 10:43 AM EDT, 45 minutes before
Special Weather Statement
National Weather Service Charleston WV
1043 AM EDT MON MAY 1 2017
KYZ101>103-OHZ083-087-011515-
Boyd-Greenup-Carter-Jackson-Lawrence-
1043 AM EDT MON MAY 1 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN BOYD...
GREENUP...CENTRAL CARTER...SOUTHWESTERN JACKSON AND WESTERN LAWRENCE
COUNTIES...
At 1043 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles east of Vanceburg to near Olive
Hill. Movement was northeast at 50 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Ashland, Portsmouth, Ironton, Jackson, Grayson, Coal Grove, Olive
Hill, Carter Caves State Park, New Boston, Greenup, Gesling, Greenbo
Lake, Oldtown, Naples, Load, Letitia, Franklin Furnace, Carter,
Flatwoods and Russell.
This includes Interstate 64 in Kentucky between mile markers 158 and
176.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3849 8319 3859 8307 3873 8302 3876 8289
3858 8284 3860 8274 3868 8276 3868 8270
3875 8270 3875 8266 3883 8267 3885 8267
3886 8276 3894 8275 3897 8281 3908 8268
3849 8264 3823 8310 3826 8319
TIME...MOT...LOC 1443Z 227DEG 44KT 3859 8316 3829 8314
09Special weather statement, May 1, 11:15 AM EDT, 13 minutes before
Special Weather Statement
National Weather Service Charleston WV
1115 AM EDT MON MAY 1 2017
KYZ101-OHZ083>087-011545-
Greenup-Jackson-Meigs-Gallia-Lawrence-Vinton-
1115 AM EDT MON MAY 1 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN GREENUP...
NORTHWESTERN MEIGS...GALLIA...SOUTHEASTERN JACKSON...SOUTHEASTERN
VINTON AND CENTRAL LAWRENCE COUNTIES...
At 1114 AM EDT, radar indicated strong thunderstorms were located
along a line extending from South Webster to near Lake Vesuvius to
near Ironton. Movement was northeast at 55 mph.
Wind gusts of 50 to 55 mph are possible with these storms.
Locations impacted include...
Ironton, Gallipolis, Oak Hill, Rio Grande, Lake Vesuvius, Gallia,
Flatwoods, Russell, Vernon, Waterloo, Raceland, Worthington,
Wurtland, Aid, Vinton, Hanging Rock, Wilkesville, Adamsville,
Dyesville and Salem Center.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3858 8279 3860 8274 3868 8276 3868 8270
3875 8270 3875 8266 3885 8265 3886 8276
3921 8227 3920 8225 3897 8216 3882 8218
3879 8222 3872 8219 3846 8280
TIME...MOT...LOC 1514Z 234DEG 46KT 3879 8274 3868 8270 3858 8271
09The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 11:15 AM EDT | Special Weather Statement | RLX | Gallia, Lawrence | 30 min |
| May 1, 11:40 AM EDT | Special Weather Statement | RLX | Perry | 35 min |
| May 1, 11:58 AM EDT | Special Weather Statement | RLX | Athens, Meigs | 32 min |
| May 1, 12:12 PM EDT | Special Weather Statement | RLX | Morgan | 33 min |
| May 1, 12:34 PM EDT | Special Weather Statement | RLX | Washington | 26 min |
| May 1, 1:00 PM EDT | Special Weather Statement | RLX | Lincoln, Putnam | 30 min |
| May 1, 1:39 PM EDT | Special Weather Statement | RLX | Calhoun, Kanawha, Roane | 36 min |
| May 1, 1:45 PM EDT | Special Weather Statement | RLX | Ritchie, Tyler | 30 min |
| May 1, 2:27 PM EDT | Special Weather Statement | RLX | Doddridge, Harrison | 33 min |
| May 1, 2:44 PM EDT | Severe Thunderstorm Warning | RLX | Doddridge, Harrison, Taylor | 18 min |
| May 1, 4:14 PM EDT | Special Weather Statement | RLX | Barbour, Randolph, Upshur, Webster | 31 min |
| May 1, 4:45 PM EDT | Special Weather Statement | RLX | Barbour, Randolph, Taylor | 30 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2017Severe Thunderstorm Warnings in West Virginia, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.